Alert archive / Florida / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 100, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 13, 2011, 5:15 PM EDT for Volusia County, Florida. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2011, 5:15 PM EDT (21:15 UTC)
- Expired
- Aug 13, 2011, 6:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 115 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:35 PM EDT | TSTM WND DMG | De Land, FL | REPORTS OF MULTIPLE POWER LINES DOWN AROUND DE LAND AND DAYTONA PARKS ESTATES. |
| Aug 13, 5:52 PM EDT | TSTM WND DMG | 4 N De Land, FL | LARGE TREE FELL ON A MOBILE HOME AND PARKED CAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
698
WUUS52 KMLB 132115
SVRMLB
FLC127-132200-
/O.NEW.KMLB.SV.W.0100.110813T2115Z-110813T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
515 PM EDT SAT AUG 13 2011
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL VOLUSIA COUNTY IN FLORIDA
* UNTIL 600 PM EDT.
* AT 511 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DELAND...AND MOVING NORTHEAST AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
PORT ORANGE...SOUTH DAYTONA...DAYTONA BEACH INTL SPEEDWAY...DAYTONA
INTERNATIONAL SPEEDWAY AND DAYTONA BEACH
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 2924 8100 2916 8097 2910 8092 2908 8093
2908 8091 2907 8090 2905 8089 2886 8121
2911 8137
TIME...MOT...LOC 2115Z 165DEG 4KT 2905 8129
$$
GUSEMAN1 follow-up statement
838 WWUS52 KMLB 132144 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 544 PM EDT SAT AUG 13 2011 FLC127-132200- /O.CON.KMLB.SV.W.0100.000000T0000Z-110813T2200Z/ VOLUSIA- 544 PM EDT SAT AUG 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR CENTRAL VOLUSIA COUNTY... AT 540 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DELAND...MOVING NORTHEAST AROUND 5 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DAYTONA HIGHRIDGE ESTATES...TIGER BAY STATE FOREST AND DAYTONA INTERNATIONAL SPEEDWAY. LAT...LON 2921 8108 2900 8097 2886 8121 2911 8137 TIME...MOT...LOC 2142Z 165DEG 4KT 2908 8130 $$ GUSEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:42 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 13, 2:42 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 242 PM EDT SAT AUG 13 2011 .DISCUSSION... TONIGHT...WEAK PRESSURE GRADIENT EXTENDS FROM HIGH PRESSURE OFF NY...NJ...VA TO THE BAHAMA ISLANDS AND CUBA. A MOISTURE RIBBON STRETCHES FROM THE SOUTHEAST GULF OF MEXICO ACROSS THE FLORIDA STRAIT AND SOUTH FLORIDA AND WELL AHEAD OF SURFACE TROUGHING OVER THE SOUTHEAST. WINDS SHOULD SHIFT BACK TO THE SOUTH AND SOUTHWEST ONCE THE EAST COAST SEA BREEZE INFLUENCE DIMINISHES LATE IN THE EVENING. SKIES WILL BE PARTLY TO MOSTLY CLOUDY FROM THE AFTERNOON AND EARLY EVENING CONVECTION THEN PARTLY CLOUDY AFTER MIDNIGHT. CLOUD COVER WILL INHIBIT ANY RADIATIONAL COOLING UNTIL AFTER MIDNIGHT THUS ANOTHER WARM NIGHT WITH LOWS IN THE MID AND UPPER 70S. SUN-MON NIGHT...GFS DEPICTS BROAD TROUGH ALOFT OVER THE EASTERN HALF OF THE UNITED STATES DROPPING SOUTH AND SOUTHEAST AND PUSHING DOWN THE FLORIDA PENINSULA OVERNIGHT MONDAY. USUALLY THAT IS NOT THE CASE FOR THE SUMMER MONTHS BUT LOOKING BACK WEST OVER THE EASTERN PACIFIC AND THE GULF OF ALASKA...IT MAY HAVE SOME BACKING AS THE FLOW AROUND THE DEEP TROUGH ALOFT EXTENDING FROM THE GULF OF ALASKA INTO THE EASTERN PACIFIC AND THE RIDGE OVER THE ROCKIES COULD DRIVE THE TROUGH SOUTH ENOUGH INTO NORTHERN FLORIDA OR FURTHER. THE PERSISTENT TROUGH OVER THE SOUTHEAST WILL KEEP THE RIDGE OF HIGH PRESSURE SUPPRESSED TO THE SOUTH AND RESULT IN A CONTINUED SOUTHWEST TO WEST FLOW ACROSS EAST CENTRAL FLORIDA. IF THERE IS ENOUGH SUN EACH DAY AFTERNOON SEA BREEZES SHOULD FORM AND PUSH SLOWLY DURING THE MID AND LATE AFTERNOON. HIGHS IN THE MIDDLE 90S INTERIOR AND THE LOW 90S AT THE COAST. OVERNIGHT LOWS IN THE MIDDLE 70S INTERIOR AND THE MIDDLE AND THE UPPER 70S AT THE COAST. PREVIOUS EXTENDED... TUE-FRI...THE AREA IS FORECAST TO BE UNDER UPPER TROUGHING INTO AT LEAST TUE BEFORE STRENGTHENING/EASTWARD EXPANDING RIDGE ACROSS THE CENTRAL/WESTERN CONUS PUSHES THE WEAKENING TROUGH FURTHER INTO THE WESTERN ATLANTIC. MODEL GUIDANCE HAS COME IN WITH AMPLE PRECIPITABLE WATER VALUES FOR THIS PERIOD. THE FAIRLY WEAK SURFACE PRESSURE GRADIENT WILL ALLOW FOR LIGHT OFFSHORE WINDS TO CONTINUE THROUGH TUE BEFORE AN ONSHORE FLOW DEVELOPS FOR WED-FRI. THE EAST COAST SEA BREEZE SHOULD HAVE BETTER INLAND PENETRATION WED-FRI. STEERING FLOW FOR STORMS REMAINS WESTERLY OR SOUTHWESTERLY THROUGH WED...BUT DOES WEAKEN THROUGH THIS TIME. FOR THU-FRI THE STEERING FLOW BECOMES RELATIVELY WEAK/ERRATIC AND PERHAPS A BIT MORE SOUTHERLY. HOWEVER...THE NECESSARY INGREDIENTS REMAIN IN PLACE TO CONTINUE 40 PERCENT POPS THROUGH THIS PERIOD. SLIGHTLY ABOVE NORMAL MAX TEMPS SHOULD PERSIST INTO MID-WEEK...MID 90S INTERIOR AND LOW 90S COAST. WITH THE ONSHORE FLOW DEVELOPING OVER THE LATTER PORTION OF THIS PERIOD MAX TEMPERATURES MAY BE A COUPLE DEGREES LOWER. MIN TEMPERATURES CONTINUE IN THE 70S. && .AVIATION... RADAR LOOPS SHOW SHOWERS AND STORMS MOVING SOUTHWEST TO NORTHEAST ACROSS EAST CENTRAL FLORIDA. LATEST ROUND OF METARS SHOW THAT A SEA BREEZE HAS FORMED AT THE COAST AND WILL MOVE SLOWLY INLAND AGAINST THE PREVAILING SOUTHWEST TO WEST FLOW. BOUNDARY COLLISION MOST LIKELY TO OCCUR LATE AFTERNOON LAKE GEORGE TO MCO...ISM AND SOUTH. TEMPO MVFR CONDITIONS IN AND NEAR STORMS THROUGH 02Z. VFR AFTER 02Z. && .MARINE... SUN-MON... BROAD TROUGHING OVER THE SOUTHEAST WILL RESULT IN A PREVAILING SOUTHWEST TO WEST WIND PATTERN OVERNIGHT AND SUN MORNING. SEA BREEZE SHOULD FORM EARLY AFTERNOON AT THE IMMEDIATE COAST AND SLOWLY PUSH INLAND AGAINST THE PREVAILING SOUTHWEST TO WEST WIND FLOW. SAME PATTERN FOR MON. TUE-THU...TROUGH REMAINS OVER THE SOUTHEAST AND FLORIDA. SOUTHWEST TO WEST WINDS EXCEPT FOR AFTERNOON SEA BREEZES AT THE COAST. && .PRELIMINARY POINT TEMPS/POPS... DAB 76 94 76 93 / 20 40 20 40 MCO 76 95 76 94 / 20 40 20 40 MLB 76 91 75 92 / 20 40 20 40 VRB 76 92 75 92 / 20 40 20 40 LEE 78 95 78 95 / 20 40 20 40 SFB 78 96 78 96 / 20 40 20 40 ORL 78 96 78 95 / 20 40 20 40 FPR 74 91 75 92 / 20 40 20 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...WIMMER IMPACT WEATHER UPDATES...PENDERGRAST
Hazardous weather outlook, Aug 13, 11:55 AM EDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1155 AM EDT SAT AUG 13 2011 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-132100- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1155 AM EDT SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... THE EAST COAST SEA BREEZE BOUNDARY WILL PUSH SLOWLY INLAND THIS AFTERNOON. ISOLATED TO SCATTERED STORMS WILL FORM ALONG OR JUST INLAND FROM THE COAST OF MARTIN...SAINT LUCIE AND INDIAN RIVER COUNTIES. INCREASING MOISTURE AND INSTABILITY ALOFT SHOULD PRODUCE A HIGHER COVERAGE OF STORMS OVER THE INTERIOR COUNTIES DURING THE AFTERNOON INTO EARLY THIS EVENING...WHICH INCLUDES LAKE COUNTY AND ADJACENT PORTIONS OF INTERIOR VOLUSIA...SEMINOLE...WESTERN ORANGE AND NORTHWEST OSCEOLA COUNTIES. THE PRIMARY THREATS WILL BE FREQUENT TO EXCESSIVE LIGHTNING STRIKES...STRONG DOWNBURST WINDS UP TO 50 MPH AND VERY HEAVY RAIN. AN ISOLATED SEVERE STORM WITH DAMAGING WINDS CANNOT BE RULED OUT. STORM MOTION WILL BE SLOW AND ERRATIC. .FLOOD IMPACT... SLOW STORM MOTION WILL CONTRIBUTE TO THE POTENTIAL FOR LOCALLY HEAVY RAIN WHICH MAY ACCUMULATE GREATER THAN 2 INCHES IN A SHORT PERIOD OF TIME CAUSING TEMPORARY FLOODING OF SOME LOW LYING AND POOR DRAINAGE AREAS ESPECIALLY IN URBAN AREAS. .EXCESSIVE HEAT IMPACT... TEMPERATURES IN THE LOW TO MID 90S WILL COMBINE WITH HUMIDITY TO PRODUCE HEAT INDICES AROUND 105 FOR AT LEAST A COUPLE OF HOURS. IF YOU WILL BE SPENDING A PROLONGED PERIOD OUTDOORS...DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS OUT OF THE SUN. .RIP CURRENT IMPACT... WEATHER AND OCEAN CONDITIONS WILL PRODUCE AN ELEVATED THREAT FOR RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD. .MARINE THUNDERSTORM GUST IMPACT... STORMS WILL MAINLY IMPACT INLAND LAKES AND WATERWAYS INTO EARLY EVENING...ALTHOUGH ONE OR TWO STORMS MAY AFFECT THE INTRACOASTAL WATERS SOUTH OF SEBASTIAN INLET. A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 45 KNOTS AND FREQUENT LIGHTNING STRIKES. STORM MOTION WILL BE SLOW AND ERRATIC. .WATERSPOUT IMPACT... MOISTURE AND LIGHT WINDS THROUGH A DEEP LAYER OF THE ATMOSPHERE WILL SUPPORT THE FORMATION OF WATERSPOUTS. THE PRIMARY AREA OF CONCERN WILL BE DURING DEVELOPMENT OF THE EAST COAST SEA BREEZE. ANOTHER FAVORED AREA FOR WATERSPOUTS IS BETWEEN MOSQUITO LAGOON AND COCOA BEACH. THE FOCUS FOR SPOUT FORMATION WILL SHIFT TO THE INTERIOR DURING THE AFTERNOON AND EARLY EVENING AS OUTFLOW AND SEA BREEZE BOUNDARIES COLLIDE. BOATERS SHOULD AVOID WATERSPOUTS AS THEY CAN TIP OR SWAMP SMALL CRAFT. IF A WATERSPOUT APPROACHES YOU ON LAND...SEEK SHELTER IN AN ENCLOSED STURDY BUILDING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED LIGHTNING STORMS ARE EXPECTED EACH AFTERNOON WITH A GOOD CHANCE FOR STORMS PUSHING OFFSHORE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. KELLY/PENDERGRAST
In the hours before
Special weather statement, Aug 13, 4:44 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 444 PM EDT SAT AUG 13 2011 FLZ041-044>047-053-141-144-147-132245- COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN BREVARD-NORTHERN LAKE-ORANGE- OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE- 444 PM EDT SAT AUG 13 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR... THE OSCEOLA BREVARD COUNTY LINE NORTH TO LAKE AND INTERIOR VOLUSIA COUNTIES... STRONG THUNDERSTORMS HAVE BEGUN TO FORM ALONG MULTIPLE BOUNDARY COLLISIONS ACROSS EAST CENTRAL FLORIDA. THESE STORMS ARE ONGOING AND WILL CONTINUE TO INCREASE IN COVERAGE THROUGH THIS EVENING...FROM OSCEOLA COUNTY NORTH TO LAKE AND INTERIOR VOLUSIA COUNTIES...AS ADDITIONAL BOUNDARIES AND STORMS DEVELOP. WIND GUSTS OF 45 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS FROM THIS ACTIVITY AS STORMS WILL PROPAGATE AND DRIFT SLOWLY ALONG BOUNDARIES. SMALL HAIL WILL ALSO BE POSSIBLE ALTHOUGH NOT AS LIKELY. TAKE SHELTER INSIDE IF CAUGHT NEAR ONE OF THESE STORMS AND BE CAUTIOUS IF OUT ON AREA ROADWAYS. GUSEMAN
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:36 PM EDT | Areal Flood Advisory | MLB | Volusia | 84 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.